Alert archive / Virginia / Special Weather Statements in 2012
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jun 24, 2012, 2:21 PM EDT for Grayson County, Virginia; Ashe County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2012, 2:21 PM EDT (18:21 UTC)
- Expired
- Jun 24, 2012, 3:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Blacksburg, VA
Counties Ashe County, NC, Grayson County, VA
The radar
The Roanoke radar (KFCX), 96 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 359 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1150 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
132
WWUS81 KRNK 241823
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
221 PM EDT SUN JUN 24 2012
NCZ001-VAZ015-241900-
ASHE NC-GRAYSON VA-
221 PM EDT SUN JUN 24 2012
...THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SPECIAL
WEATHER STATEMENT FOR NORTHEASTERN ASHE AND GRAYSON COUNTIES UNTIL
300 PM EDT...
AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR LANSING...MOVING NORTHEAST AT
55 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 3662 8161 3675 8133 3677 8109 3680 8106
3679 8103 3667 8093 3667 8094 3665 8095
3665 8091 3656 8111 3658 8135 3655 8136
3648 8131 3640 8151 3661 8165
TIME...MOT...LOC 1817Z 240DEG 49KT 3651 8153
$$
RABWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 24, 1:41 PM EDT, 40 minutes earlier.
Area forecast discussion, Jun 24, 1:41 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 141 PM EDT SUN JUN 24 2012 .SYNOPSIS... WEAK HIGH PRESSURE WILL SHIFT SLOWLY EAST AND OFFSHORE THIS MORNING. AN UPPER LEVEL DISTURBANCE WILL PASS SOUTHEAST ACROSS THE REGION THIS AFTERNOON AHEAD OF A STRONG COLD FRONT THAT WILL APPROACH LATER TONIGHT INTO MONDAY. THIS FRONT SHOULD DIVE THROUGH THE AREA LATER MONDAY FOLLOWED BY MUCH DRIER AND COOLER AIR FOR TUESDAY INTO WEDNESDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1250 PM EDT SUNDAY... PERSISTENT SHOWERS AND SCATTERED THUNDERSTORMS CONTINUING ACROSS WESTERN BUCKINGHAM AND WESTERN APPOMATTOX COUNTIES THROUGH EARLY THIS AFTERNOON. THEY ARE BEGINNING TO MOVE EAST...BUT OUTFLOW MAY TRIGGER OTHER CONVECTION ACROSS RNK PIEDMONT INTO THIS AFTERNOON. ISOLATED CELLS ALSO POPPING UP ACROSS THE NORTH CAROLINA/GRAYSON HIGHLANDS AND THE MOUNTAIN EMPIRE. THESE STORMS ARE PULSING UP AND DOWN WHILE REMAINING BELOW SEVERE LIMITS. THESE MOUNTAIN SHOWERS ARE IN THE AREA OF HIGHEST INSTABILITIES FOR RNK CWA. AS OF 310 AM EDT SUNDAY...MAIN CONCERN WITH CONVECTIVE POTENTIAL THIS AFTERNOON AS CURRENT HIGH PRESSURE IN PLACE GIVES WAY TO A RATHER VIGOROUS S/W TROF THAT WILL CROSS THE REGION FROM NW TO SE LATER TODAY. LATEST MODELS OFFERING VARYING SOLUTIONS FROM LITTLE OR NO CONVECTION TO A MORE ORGANIZED COMPLEX OVER THE EAST BY THIS EVENING. MAIN PROBLEM LOOKS TO BE WITH THE DEGREE OF RETURN LOW LEVEL MOISTURE PER CURRENT LOW DEWPOINTS AND ONLY WEAK FLOW AHEAD OF THE WAVE. LATEST GFS SHOWS LESS MOISTURE ADVECTION/CONVERGENCE...AND THUS ONLY ISOLATED TSRA WITH THE NAM MORE ROBUST...WHILE SEVERAL REGIONAL WRF SOLUTIONS IN BETWEEN PER MORE WIDELY SCATTERED CLUSTERS...BUT MAINLY SOUTH WHERE MOISTURE WILL BE BETTER. APPEARS THIS SCENARIO LIKELY BEST WITH INITIAL ISOLATED DEVELOPMENT SRN BLUE RIDGE AND POINTS EAST...THEN PERHAPS A BIT MORE MULTICELLULAR ORGANIZATION PIEDMONT LATER ON WHERE VERY STRONG INSTABILITY AND THE BEST FORECAST 85H THETA-E RIDGING WILL EXIST. IF THIS OCCURS THEN SEVERE THREAT HIGHER GIVEN INCREASING NW FLOW ALOFT ALTHOUGH STILL RATHER MEAGER FLOW IN THE MID LEVELS...WITH WIND THREAT LIKELY MORESO FROM DRY AIR ALOFT OVERTOP INVERTED V SOUNDINGS. THUS GIVEN UPGRADE TO SLIGHT RISK VIA SWODY1 WILL BOOST POPS TO HIGHER CHANCES EASTERN HALF BUT ONLY GO WITH 30 POP COVERAGE ELSW OVER THE WEST...AND ONLY 20ISH WESTERN SLOPES WHERE WILL BE BEHIND THE INPULSE DURING MAX HEATING. MOS TEMPS ABOUT A CAT WARMER THAN PREVIOUS GIVEN WARMING ALOFT AND IDEA THAT CONVECTION WOULD BE LESS OR DELAYED. THINK SOME LOW/MID DECK MAY CUT INTO HIGHS BUT DID UP A FEW DEGREES IN SPOTS...WITH 90 DEGS OR WARMER POSSIBLE SE PER MORE SUN AND MAINLY 80S ELSW. WAVE PASSES THIS EVENING LEAVING THE CWA IN BETWEEN THIS FEATURE AND THE UPSTREAM COLD FRONT AND ITS PRE-FRONTAL SHRA THAT MAY ARRIVE IN THE FAR NW LATE. THINK ANY CONVECTION DURING THE EVENING SHOULD BE MAINLY OVER THE EAST AND GONE BY MIDNIGHT. THEREFORE CUT BACK CHANCES AFTER SUNSET AND BASICALLY WENT DRY OVERNIGHT WITH A BRIEF PERIOD OF SUBSIDENCE LIKELY. TRIMMED LOW TEMPS DOWN CLOSER TO THE MET GIVEN SOME CLEARING BUT NOT AS COOL AS THE MAV AS EXPECT PATCHY FOG TO HOLD VALUES UP A BIT. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... AS OF 300 AM EDT SUNDAY... A COLD FRONT WILL MOVE EAST ACROSS THE REGION MONDAY AND EXIT BY MONDAY NIGHT. CUT BACK POPS ON MONDAY MORNING FOLLOWED BY SCATTERED CONVECTION MONDAY AFTERNOON INTO MONDAY EVENING. SOME OF THE THUNDERSTORMS COULD BE STRONG WITH HAIL AND GUSTY WINDS. HIGH TEMPERATURES WILL VARY FROM THE UPPER 70S IN THE MOUNTAINS TO THE LOWER 90S IN THE SOUTHEAST. WINDS BEHIND THE COLD FRONT WILL ALSO BE SOMEWHAT GUSTY THANKS TO A 4 MB PRESSURE GRADIENT BUILDING IN AS HIGH PRESSURE ENTERS THE GREAT LAKES REGION. MAYBE A SHARP CLEARING TREND BEHIND THE FRONT AS DRIER AIR PUSHES IN QUICKLY. LOWERED LOWS MONDAY NIGHT A FEW DEGREES IN THE WEST. PLAYED MONDAY NIGHT LOWS FROM THE UPPER 40S IN THE WEST TO AROUND 60 DEGREES IN THE EAST. COOLER HIGH PRESSURE WILL CONTROL OUR WEATHER PATTERN FOR TUESDAY AND TUESDAY NIGHT...RESULTING MOSTLY CLEAR SKIES AND LIGHT NORTH TO NORTHWESTERLY WINDS. HIGHS ON TUESDAY WILL RANGE FROM AROUND 70 DEGREES IN THE MOUNTAINS TO THE LOWER 80S IN THE SOUTHEAST. IT WILL FEEL CHILLY TUESDAY NIGHT WITH LOW TEMPERATURES FROM THE UPPER 40S IN THE NORTHWEST MOUNTAINS TO THE MID 50S IN THE PIEDMONT. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... AS OF 345 PM EDT SATURDAY... BY WEDNESDAY...OUR WEATHER PATTERN WILL BEGIN TO TRANSITION AS AN UPPER LEVEL RIDGE BUILDS EASTWARD FROM THE CENTRAL PLAINS. TEMPERATURES WILL GO THROUGH A STEADY WARMING TREND HEADING INTO THE END OF THE WORKWEEK...WITH FRIDAY HIGHS EXPECTED TO REACH INTO THE UPPER 80S TO LOW 90S ACROSS THE MOUNTAINS...AND PUSH NEAR 100 DEGREES ACROSS PARTS OF THE PIEDMONTS. WILL ALSO BE KEEPING AN EYE OUT FOR INCREASED CHANCES OF SHOWERS AND THUNDERSTORMS ON THURSDAY EVENING AND FRIDAY AS A COLD FRONT SINKS TOWARD THE OHIO RIVER VALLEY. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... AS OF 141 AM EDT SUNDAY... DECENT SHORTWAVE SLIDES IN FROM THE NW THIS AFTERNOON PRECEDED BY WEAK MOISTURE ADVECTION BUT DECENT INSTABILITY. THIS SHOULD SUPPORT AT LEAST A SCATTERING OF SHRA/TSRA GIVEN STRONG HEATING DURING THE AFTERNOON WITH LOCATIONS ALONG THE BLUE RIDGE LOOKING MORE APT TO SEE A TSRA BETWEEN 19-22Z (3-6 PM)...AND AFTER 4-5 PM ACROSS THE EASTERN SITES. AT 1730Z/130P...A WEAK SHOWER PASSED NORTH OF BLUEFIELD TO HAVE VICINITY SHOWERS THROUGH MID AFTERNOON. ANOTHER STORM DEVELOPED JUST EAST OF KBCB AND SHOULD IMPACT KROA BETWEEN 18- 20Z/2P-4P. CONFIDENCE IS NOT HIGH ENOUGH TO HAVE PREVAILING TSRA AT ANY TAF SITES. FOR NOW...WILL HAVE VICINITY TSRA FOR ALL SITES WITH A CHANCE OF SHOWERS EARLY EVENING. SHOULD SEE MOST ACTIVITY FADE BY MIDNIGHT WITH A RETURN TO MAINLY VFR AFTER SUNSET BEFORE PATCHY FOG DEVELOPMENT TAKES SHAPE. JUST HOW MUCH FOG DEVELOPS DEPENDENT ON EARLIER RAINFALL AS COULD SEE MORE IFR BUT FOR NOW STAYING WITH MAINLY MVFR VSBYS UNDER SCTD-BKN MID DECK OVERNIGHT. A STRONG COLD FRONT SLIDES SOUTHEAST THRU THE AREA ON MONDAY WITH PERHAPS ANOTHER ROUND OF SHRA/TSRA AND POTENTIAL SUB-VFR ESPCLY SOUTHERN/EASTERN AREAS DURING THE AFTERNOON. WIDESPREAD VFR FOLLOWS THE FRONT WITH GOOD FLYING WEATHER TUESDAY-THURSDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/RCS NEAR TERM...JH/RCS SHORT TERM...KK LONG TERM...DS/NF AVIATION...JH/RCS
Hazardous weather outlook, Jun 24, 4:16 AM EDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 416 AM EDT SUN JUN 24 2012 NCZ001>006-018>020-VAZ011>020-022>024-032>035-043>047-058-059-250830- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 416 AM EDT SUN JUN 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE MOUNTAINS THIS AFTERNOON AND THEN PROPAGATE EAST INTO THE PIEDMONT BY EARLY THIS EVENING. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND POSSIBLY LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS ALONG A COLD FRONT MAY PRODUCE ISOLATED STRONG WINDS AND HAIL MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-009-010-WVZ042>045-250830- TAZEWELL-SMYTH-BLAND-MERCER-SUMMERS-MONROE-GREENBRIER- 416 AM EDT SUN JUN 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND POSSIBLY SMALL HAIL THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ISOLATED THUNDERSTORMS ALONG A COLD FRONT MAY RESULT IN STRONG WINDS AND HAIL MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 24, 12:06 PM EDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1206 PM EDT SUN JUN 24 2012
VAZ046-047-241700-
BUCKINGHAM VA-APPOMATTOX VA-
1206 PM EDT SUN JUN 24 2012
...THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SPECIAL
WEATHER STATEMENT FOR
SOUTHERN BUCKINGHAM AND EASTERN APPOMATTOX COUNTIES
UNTIL 100 PM EDT...
AT 1205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR ANDERSONVILLE...OR 11 MILES
EAST OF APPOMATTOX...MOVING EAST AT 15 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM. HEAVY RAIN IS FALLING...AND THE SLOW MOVEMENT OF THIS
STORM WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE
DITCHES AND SMALL STREAMS. EXPECT FREQUENT CLOUD TO GROUND
LIGHTNING. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS. MOVE INSIDE A STURDY SHELTER.
LOCATIONS IMPACTED INCLUDE...
DILLWYN... SHEPPARDS...
ANDERSONVILLE... BUCKINGHAM...
TOGA... HIXBURG...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 3735 7845 3734 7847 3733 7851 3735 7854
3735 7855 3737 7856 3736 7858 3740 7859
3735 7859 3725 7868 3754 7873 3762 7826
3762 7826
TIME...MOT...LOC 1605Z 265DEG 14KT 3742 7863
16Special weather statement, Jun 24, 2:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
221 PM EDT SUN JUN 24 2012
NCZ001-VAZ015-241900-
ASHE NC-GRAYSON VA-
221 PM EDT SUN JUN 24 2012
...THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SPECIAL
WEATHER STATEMENT FOR NORTHEASTERN ASHE AND GRAYSON COUNTIES UNTIL
300 PM EDT...
AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR LANSING...MOVING NORTHEAST AT
55 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 3662 8161 3675 8133 3677 8109 3680 8106
3679 8103 3667 8093 3667 8094 3665 8095
3665 8091 3656 8111 3658 8135 3655 8136
3648 8131 3640 8151 3661 8165
TIME...MOT...LOC 1817Z 240DEG 49KT 3651 8153
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 12:06 PM EDT | Special Weather Statement | RNK | Buckingham | 54 min |
| Jun 24, 4:42 PM EDT | Special Weather Statement | RNK | Floyd | 48 min |
| Jun 24, 5:18 PM EDT | Special Weather Statement | RNK | Montgomery | 42 min |
| Jun 24, 6:07 PM EDT | Special Weather Statement | RNK | City of Roanoke | 38 min |
| Jun 24, 6:43 PM EDT | Special Weather Statement | RNK | Patrick | 47 min |
| Jun 24, 6:57 PM EDT | Special Weather Statement | RNK | City of Roanoke | 48 min |
| Jun 24, 7:10 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 45 min |
| Jun 24, 3:47 PM EDT | Special Weather Statement | RNK | Alleghany | 43 min |
| Jun 24, 4:21 PM EDT | Special Weather Statement | RNK | Wilkes | 39 min |
| Jun 24, 5:38 PM EDT | Special Weather Statement | RNK | Yadkin | 52 min |
| Jun 24, 2:28 PM EDT | Special Weather Statement | RNK | Mercer | 47 min |
| Jun 24, 6:48 PM EDT | Special Weather Statement | RNK | Monroe | 42 min |
Nearby
Special Weather Statements in Virginia, 2012Special Weather Statements in North Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.